Monday, September 17, 2007

Psychiatrists Beware: Vitamin H Causes Torsades

It's official: the FDA reported that Johnson and Johnson made labeling changes for haloperidol (Haldol®, aka "Vitamin H") regarding its propensity to prolong the QT interval. Haldol's addition is not surprizing given the many other psychotropic drugs already on the list of drugs that can prolong QT interval and cause Torsades de Pointes ventricular arrhythmia (a potentially lethal form of heart arrhythmia).

Haloperidol, however, is considered indispensable for treating psychiatric emergency situations and is enrolled in the World Health Organization List of Essential Medicines. This labeling change should be noted by physicians treating the elderly, since this drug is often administered to aggitated seniors in the hospital or nursing home and might have synergistic effects with many other commonly prescribed antibiotics, antacids, and pain medications that also prolong QT interval.

-Wes

Reference: QTDrugs.org - University of Arizona's College of Pharmacy database of QT interval prolonging medications.

1 comment:

emmy said...

I have congenital LQTS. Haldol has been on the Arizona CERTS list for a long time. Do you think such a warning should be on epi also?